Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Indianapolis, IN

May 28, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2017, 6:08 PM EDT for 4 counties in Indiana. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 6:08 PM EDT (22:08 UTC)
Expired
May 28, 2017, 6:45 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, IN, Johnson County, IN, Marion County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:10 PM EDTTSTM WND DMG4 Wnw Homecroft, INREPORTED AT SUNSHINE GARDENS VIA TWITTER. TIME APPROXIMATE.
May 28, 6:25 PM EDTTSTM WND DMG1 Wsw New Palestine, INTREES AND POWER LINES DOWN ACROSS ROADS.
May 28, 6:25 PM EDTTSTM WND DMG1 Wsw New Palestine, INTREES AND POWER LINES DOWN ACROSS ROADS. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KIND 282208
SVRIND
INC059-081-097-145-282245-
/O.NEW.KIND.SV.W.0094.170528T2208Z-170528T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
608 PM EDT SUN MAY 28 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Shelby County in central Indiana...
  Southwestern Hancock County in central Indiana...
  Northern Johnson County in central Indiana...
  Southern Marion County in central Indiana...

* Until 645 PM EDT.

* At 607 PM EDT, a severe thunderstorm was located near Southport, or
  near Indianapolis, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Indianapolis, Greenwood, Beech Grove, Southport, Cumberland, New
  Palestine, Warren Park, Homecroft, Indianapolis Int'l Airport and
  Monument Circle.

This includes the following highways...
 Interstate 65 between mile markers 100 and 111.
 Interstate 70 between mile markers 71 and 80.
 Interstate 74 between mile markers 93 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 8588 3963 8620 3963 8630 3976 8630
      3979 8588
TIME...MOT...LOC 2207Z 270DEG 30KT 3970 8620 

HAIL...<.75IN
WIND...60MPH
 
$$

50
2 follow-up statements
039 
WWUS53 KIND 282224
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
624 PM EDT SUN MAY 28 2017

INC059-081-097-145-282245-
/O.CON.KIND.SV.W.0094.000000T0000Z-170528T2245Z/
Shelby IN-Hancock IN-Johnson IN-Marion IN-
624 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN SHELBY...SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON
AND SOUTHEASTERN MARION COUNTIES...

At 623 PM EDT, a severe thunderstorm was located near Beech Grove, or
8 miles southeast of Indianapolis, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Southport, Cumberland, New
Palestine, Warren Park, Homecroft and Monument Circle.

This includes the following highways...
 Interstate 65 between mile markers 100 and 111.
 Interstate 70 between mile markers 77 and 80.
 Interstate 74 between mile markers 93 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 8588 3963 8620 3977 8622 3979 8588
TIME...MOT...LOC 2223Z 270DEG 30KT 3970 8602 

HAIL...<.75IN
WIND...60MPH
 
$$

50
256 
WWUS53 KIND 282241
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
641 PM EDT SUN MAY 28 2017

INC059-081-097-145-282251-
/O.EXP.KIND.SV.W.0094.000000T0000Z-170528T2245Z/
Shelby IN-Hancock IN-Johnson IN-Marion IN-
641 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHELBY...
SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION
COUNTIES WILL EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3959 8588 3963 8620 3977 8622 3979 8588
TIME...MOT...LOC 2241Z 270DEG 30KT 3970 8583 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:28 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 28, 4:28 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
428 PM EDT Sun May 28 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 241 PM EDT Sun May 28 2017

A cold front will pass through the area later this afternoon and
evening. A couple of weak upper disturbances may affect the area
during the early to middle parts of the week. A frontal system may
affect the area towards the end of the week and on into next
weekend.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 241 PM EDT Sun May 28 2017

Convection developing over the far northwest zones near a surface
cold front and mid level vorticity tail. Air mass remains
moderately unstable locally, so area of convection should continue
to develop and move southeast during the course of the afternoon
and evening in tandem with the surface front and upper air
feature. Short range model data suggest this feature will pass off
to the southeast by 290400Z, so will cut off the PoPs at that
time.

This morning's upper air indicates adequate mid level lapse rates
remain over the area for severe convection, however deep layer shear
is quite weak. Short term models suggest deep layer shear may
increase later this afternoon and evening with the approach of the
vorticity tail.

Progged low level thicknesses suggest the GFS MOS guidance lows for
tonight look good overall.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 241 PM EDT Sun May 28 2017

Model data indicate an upper low will slowly progress across the
upper Great Lakes during this period. Appears a mid level speed max
within the upper flow will pass through embedded within the h the
southern Great Lakes Monday afternoon and night. Models suggest
there may be a decent amount of lift with this feature, along with
some instability. Will go with chance PoPs for Monday afternoon and
night. Deep layer shear looks fairly strong, so gusty winds may
accompany any stronger convection.

Another upper disturbance may move across the area around Tuesday
night. At this time, ensembles aren't too bullish with this feature,
but most of the operational models are indicating a precipitation
threat with this feature for mainly Tuesday night. Will go with
chance PoPs for showers at that time.

Progged low level thicknesses suggest the GFs MOS temperature
guidance through the period looks reasonable for the most part, so
little if any adjustments planned.

&&

.LONG TERM /Wednesday Night Through Sunday/...
Issued at 241 PM EDT Sun May 28 2017

Confidence is low in this part of the forecast. ECMWF suggests
mainly NW flow in place across Indiana due to some ridging in place
across the Western plains. THe eCMWF suggest little in the way of
dynamics passing Indiana until Saturday and Sunday morning with
this flow...however...forecast builders blend includes some pops
nearly every day. A warm front does look to surge across Indiana On
Thursday...placing Indiana within the warm sector once again with
more of a southerly surface flow. Furthermore a stronger Cold front
looks to pass late Saturday into Sunday. This forecast feels best
chances will be on Saturday and Saturday night when the deepest warm
and moist air arrives along with some support aloft.
However...models just are not that good handling these weak...subtle
waves. Confidence is low.

&&

.AVIATION /Discussion for the 282100Z IND TAF Update/...
Issued at 428 PM EDT Sun May 28 2017

Moved tempo group up an hour to 21z as west central Indiana storm
may make it slightly before 22z per AWIPS distance speed tool.

Previous discussion follows...
Issued at 150 PM EDT Sun May 28 2017

Mainly VFR Conditions are expected this TAf period.

Showers and TSRA are expected at the TAF sites through the first
3-5 hours of the TAF period as a cold front over NW Indiana will
push southeast across Indiana. Favorable conditions exist ahead
of the front with forecast soundings suggesting steep lapse rates
and CAPE over 1500 j/kg. Brief MVFR to IFR conditions will be
possible with any thunderstorm that strikes a TAF Site.

Subsidence and drying is expected in the wake of the front as
time height sections show a dry column into Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/MK
Hazardous weather outlook, May 28, 6:15 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
615 AM EDT Sun May 28 2017

INZ021-029>031-036>042-046>049-056-057-291015-
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
615 AM EDT Sun May 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Slight risk of severe thunderstorms this afternoon and early
tonight.

Hazards: Damaging winds, large hail, frequent lightning, and isolated
tornadoes.

Timing: This afternoon and tonight. Main threat will be between 2 PM
and 10 PM.

Discussion: A cold front will move through the region this afternoon
causing scattered showers and thunderstorms, some of which could be
severe. Showers and thunderstorms will move out of the area between
1000 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: No hazardous weather is expected at this time.

Discussion: There could be another round of showers and thunderstorms
Monday afteroon and evening, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-035-043>045-051>055-060>065-067>072-291015-
Warren-Fountain-Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-
Johnson-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
615 AM EDT Sun May 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and a few strong thunderstorms this afternoon and
early tonight.

Hazards: Strong winds, small hail, and frequent lightning.

Timing: Thunderstorms, a few could be strong, expected this afternoon
and tonight, mostly between 200 PM and 1000 PM.

Discussion: Showers and thunderstorms are expected to develop out
ahead of a cold front this afternoon. Some these storms could be
strong with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: No hazardous weather is expected at this time.

Discussion: There will be another chance for showers and
thunderstorms ahead of a secondary front on Monday afternoon, and
again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation through early tonight
and again on Monday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 28, 4:13 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
413 PM EDT SUN MAY 28 2017

INZ044-051-052-282045-
Clay IN-Parke IN-Vigo IN-
413 PM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHERN PARKE COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 12 miles northeast of Terre Haute, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brazil, Knightsville, Rosedale, Harmony, Carbon, Mecca, Fontanet,
Bridgeton, Lena and North Terre Haute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 8739 3961 8738 3972 8738 3973 8701
      3950 8701 3954 8739
TIME...MOT...LOC 2013Z 272DEG 31KT 3963 8728

50
Special weather statement, May 28, 4:40 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
440 PM EDT SUN MAY 28 2017

INZ031-038-040-282115-
Howard IN-Tipton IN-Madison IN-
440 PM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN HOWARD AND TIPTON COUNTIES UNTIL 515 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tipton, or 8 miles south of Kokomo, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Sharpsville and Indian Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4038 8586 4038 8579 4026 8580 4027 8618
      4045 8618 4047 8586
TIME...MOT...LOC 2039Z 271DEG 26KT 4036 8608

50
Special weather statement, May 28, 5:05 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
505 PM EDT SUN MAY 28 2017

INZ036-037-282130-
Montgomery IN-Boone IN-
505 PM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOONE AND EAST CENTRAL
MONTGOMERY COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crawfordsville, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawfordsville, Thorntown, Darlington and New Ross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 8699 4012 8699 4015 8661 3995 8664
TIME...MOT...LOC 2104Z 272DEG 25KT 4003 8689

50
Special weather statement, May 28, 5:42 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
542 PM EDT SUN MAY 28 2017

INZ021-030-282215-
Clinton IN-Carroll IN-
542 PM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL AND
NORTHWESTERN CLINTON COUNTIES UNTIL 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Frankfort, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rossville, Mulberry and Michigantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4047 8638 4043 8638 4043 8635 4031 8635
      4032 8670 4047 8669
TIME...MOT...LOC 2141Z 271DEG 27KT 4038 8667

50
Special weather statement, May 28, 5:52 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
552 PM EDT SUN MAY 28 2017

INZ046-047-282215-
Hendricks IN-Marion IN-
552 PM EDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDRICKS AND MARION
COUNTIES UNTIL 615 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 11 miles west of Indianapolis, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Lawrence, Plainfield, Brownsburg, Beech Grove,
Speedway, Southport, Avon, Cumberland, Warren Park, Clermont,
Homecroft, Rocky Ripple, Wynnedale, Spring Hill, Monument Circle,
Indianapolis Int'l Airport, Indiana State Fairgrounds and Camby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3986 8595 3964 8595 3964 8644 3982 8644
      3987 8594
TIME...MOT...LOC 2152Z 272DEG 26KT 3973 8634

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:58 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
May 28, 10:58 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
May 28, 10:58 AM EDTRiver Flood WarningINDGibson, Knox5 days
May 28, 4:13 PM EDTSpecial Weather StatementINDParke32 min
May 28, 4:40 PM EDTSpecial Weather StatementINDTipton35 min
May 28, 5:05 PM EDTSpecial Weather StatementINDMontgomery25 min
May 28, 5:42 PM EDTSpecial Weather StatementINDClinton33 min
May 28, 5:52 PM EDTSpecial Weather StatementINDMarion23 min
May 28, 6:35 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby25 min
May 28, 7:29 PM EDTSpecial Weather StatementINDRush31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.